Hail, Sherburne
- When
- August 31, 1:30 AM CST
- Where
- Sherburne County, 0.84 mi SE of Big Lake
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 45.320, -93.760
A picture of half dollar size hail was posted on social media.
Several strong thunderstorms developed after midnight across southern Minnesota. These storms were mostly non-severe, but a few produced hail up to half dollar size.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several strong thunderstorms developed after midnight across southern Minnesota. These storms were mostly non-severe, but a few produced hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 30, 9:48 PM CST, 3 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1048 PM CDT Thu Aug 30 2018 .UPDATE...For 06Z Aviation discussion below && .SHORT TERM...(This evening through Friday) Issued at 351 PM CDT Thu Aug 30 2018 An active short term period ahead with two rounds of thunderstorms expected. The first will come tonight into tomorrow morning, and the second comes later in the day tomorrow as a frontal boundary slowly moves into our area at the end of the period. Up until this point, it's been a very pleasant day with mostly sunny skies and comfortable dew points. Meanwhile, the feature of interest it a shortwave trough currently moving eastward through South Dakota. Impressive theta-e advection ahead of the wave is evident by the moisture surge seen on satellite and lifting northward from NE/IA. Meanwhile, instability continues to build across the Dakotas and central NE. PWAT values will increase from around 0.8" this afternoon to near 1.6" by tonight, an impressive surge of moisture over about 6-8 hours. The theta-e advection combined with a strengthening low level jet and support from the approaching upper level shortwave, expecting showers and storms to develop across western MN in the 03-06Z timeframe and expand east overnight. Continued PoPs near 70-75% at the highest due to some spatial differences in the evolution of the CAMs. MUCAPE values will increase to over 2,000 J/kg tonight across a portion of the area, which matches well with the Marginal risk issued by the SPC. Elevated convection overnight will mainly pose a threat for hail and periods of heavy rain. There are some questions as to how long the storms will last tomorrow morning. Current thinking is they should begin to fade after about 12-13Z owing to weakening low level convergence (decreasing low level jet). This will be a complicating factor for the severe weather risk Friday and Friday night. Tomorrow should be a mostly cloudy day and if the overnight activity lingers as expected of beyond, this introduces a great deal of uncertainty into how that affects development of new storms tomorrow afternoon. This was evident in the model spread as several models still indicate a line of strong to severe storms developing across the eastern Dakotas/western MN along the approaching front, while others, mainly the NAM suggests early morning activity hampers the instability locally and doesn't develop much of anything during the day. At this time, lean toward a consensus of the majority of guidance that develops storms by late Friday afternoon, but kept PoPs broad and no higher than 70%. If storms do impact the area, 2,000-3,000 J/kg MLCAPE and deep shear on the order of 40 knots would be sufficient to produce severe storms, with bow segments and wind being the highest threat. .LONG TERM...(Friday night through Thursday) Issued at 351 PM CDT Thu Aug 30 2018 Given the aforementioned uncertainty in the evolution of convection and cloud cover during the morning, a conditional severe weather threat will continue to exist into Friday night. If storms are able to initiate over the eastern Dakotas/western Minnesota late Friday afternoon, upscale growth into a line of storms looks likely as deep shear vectors oriented roughly parallel to the cold front supports initial discrete storms merging into a convective cluster. Given this storm mode, damaging wind gusts would be the primary severe hazard with this complex of storms through the evening as it moves east across central Minnesota and western Wisconsin. Heavy rain and localized flash flooding will also be a threat as PW values surge up near 2 inches ahead of the front and deep warm cloud depths between 12000-14000 feet promote efficient rainfall production. The line of storms should be propagating at a reasonable rate which should limit how long areas see the heavy rainfall and reduce the potential for widespread flash flooding. By midnight, storms should be mostly ongoing in Wisconsin with the thunderstorm threat totally east of our area by sunrise Saturday. A sunny and quiet day is then expected on Saturday behind the front, enjoy it as it may be the only quiet day until late next week. Southwesterly flow aloft develops on Sunday and persists into late next week as a strong upper level ridge become entrenched over the eastern seaboard. At the surface, a quasi-stationary boundary will oscillate over the upper Midwest, with rich Gulf moisture pooling along it as high pressure at the surface off the east coast results in continued southeasterly flow. Disturbances rounding the ridge in the flow aloft will kick off multiple rounds of thunderstorms along this boundary every day from Sunday into the end of next week. While some days will have better thunderstorm chances than others, can't really detail much more than paint general 30-50% PoPs across the area at this range. Tuesday does look like it may be the most likely day for precipitation next week as models suggest a more defined shortwave passing over the region. PW values will remain near and possible above 2 inches south of the quasi-stationary boundary so heavy rain will be likely with each of these rounds of thunderstorms. The potential for flash flooding with each of these systems will continue to be monitored into next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1049 PM CDT Thu Aug 30 2018 The stratus deck with attendant MVFR ceilings will continue to expand east/northeast across the sites overnight. Once the stratus builds in we look to be socked in with low clouds for most of Friday. Widely scattered showers have been attempting to get organized this evening, but haven't had much success. Do expect coverage and intensity to increase after 06Z when models indicate low level moisture advection/transport will blossom from central/east central MN into west central WI. Around or shortly after daybreak any lingering activity should wane, and then we wait for another potential round Friday late afternoon and evening. The primary hindrance to redevelopment will be the extensive cloud cover that looks to be in place for much of the afternoon. If we can see destabilization, then strong storms would be possible. Have included Prob30's at this point given a fair degree of uncertainty. South/southeast winds will prevail through most of the period ahead of the front, with gusts redeveloping by Friday afternoon. We begin to see a shift to southwest then west/northwest Friday night at western sites as the front passes. KMSP... Confidence is low by could see a few storms move across the site overnight. Also low confidence in the Friday p.m. activity, but at this point it looks to wait until closer to 02Z Saturday and beyond. /OUTLOOK FOR KMSP/ Sat...VFR. Wind N at 5kts. Sun...VFR with -TSRA possible. Wind SE at 5-10 kts. Mon...MVFR/IFR with -SHRA possible. Wind E at 10G15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...ETA AVIATION...LS
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1246 PM CDT Thu Aug 30 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1246 PM CDT Thu Aug 30 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible tonight, spreading from east across central Minnesota into west central Wisconsin. Large hail and brief heavy rain will be possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected again Friday and Friday night. A Slight Risk of severe thunderstorms is outlooked for much of the area. The main threat from these storms will be large hail, damaging winds and heavy rain. A chance for thunderstorms returns Sunday and rain chances will linger through much of next week. The severe weather threat is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The Minneapolis radar (KMPX), 55 km away, was scanning. The volume nearest the first event began at 07:32 UTC.
4 hail, 1 strong wind. Local standard time, as filed.
A picture of half dollar size hail was posted on social media.
A swath of large hail, up to half dollar size, fell across northern Freeborn county.
A few large tree branches were blown down in Owatonna.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771326, 771327, 771330, 771329, 771341.